Alert archive / Texas / Flash Flood Warnings in 2022

Flash Flood Warning 27, NWS Austin/San Antonio, TX

August 31, 2022Edwards County, Real County, Uvalde County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Aug 31, 2022, 9:00 AM CDT for Edwards County, Real County, Uvalde County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2022, 9:00 AM CDT (14:00 UTC)
Expired
Aug 31, 2022, 12:00 PM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Edwards County, TX, Real County, TX, Uvalde County, TX

The radar

The Laughlin AFB radar (KDFX), 57 km from the middle of the area, began a volume at 14:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 2.0 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2022-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 922 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2022-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
922 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
497 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
-25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

576 
WGUS54 KEWX 311400
FFWEWX
TXC137-385-463-311700-
/O.NEW.KEWX.FF.W.0027.220831T1400Z-220831T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Austin/San Antonio TX
900 AM CDT Wed Aug 31 2022

The National Weather Service in Austin/San Antonio has issued a

* Flash Flood Warning for...
  South Central Edwards County in south central Texas...
  Southwestern Real County in south central Texas...
  Northwestern Uvalde County in south central Texas...

* Until noon CDT.

* At 900 AM CDT, county officials reported thunderstorms producing 
  heavy rain across the warned area. Between 2 and 4 inches of rain 
  have fallen. The expected rainfall rate is 1 to 2 inches in 1 
  hour. Additional rainfall amounts of 1 to 2 inches are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...County officials reported flooding in northern Uvalde
           County on Highway 55 South and just south of Camp Wood
           in SW Real County.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Leakey, Camp Wood, Barksdale, Vance, Tuff, Montell, Rio Frio and 
  Garner State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 2962 10011 2963 10011 2983 10013 2994 10004
      2994 10000 2994 9996 2981 9984 2981 9977
      2963 9969 2952 9990 2952 10011 2957 10011

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

MORRIS
1 follow-up statement
792 
WGUS74 KEWX 311456
FFSEWX

Flash Flood Statement
National Weather Service Austin/San Antonio TX
956 AM CDT Wed Aug 31 2022

TXC137-385-463-311700-
/O.CON.KEWX.FF.W.0027.000000T0000Z-220831T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Edwards TX-Real TX-Uvalde TX-
956 AM CDT Wed Aug 31 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL NOON CDT TODAY FOR 
SOUTH CENTRAL EDWARDS, SOUTHWESTERN REAL AND NORTHWESTERN UVALDE 
COUNTIES...

At 956 AM CDT, trained weather spotters reported thunderstorms 
producing heavy rain across the warned area. Between 2 and 4 inches 
of rain have fallen. Additional rainfall amounts up to 1 inch are 
possible in the warned area. Flash flooding is ongoing or expected 
to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Trained spotters reported.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Leakey, Camp Wood, Barksdale, Vance, Tuff, Montell, Rio Frio and 
  Garner State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 2962 10011 2963 10011 2983 10013 2994 10004
      2994 10000 2994 9996 2981 9984 2981 9977
      2963 9969 2952 9990 2952 10011 2957 10011

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

MORRIS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 6:23 AM CDT, 2 hours 37 minutes earlier.

Area forecast discussion, Aug 31, 6:23 AM CDT, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
623 AM CDT Wed Aug 31 2022

...New AVIATION...

.SHORT TERM...
(Today through Thursday)
Issued at 304 AM CDT Wed Aug 31 2022

Early this morning upper air analysis and GOES-16 water vapor
imagery revealed the upper level low centered across Far West Texas
and northern Chihuahua Mexico. Embedded vorticity maximum were
pivoting northward around the low, up the Rio Grande where
favorable lift is taking place. A deep moisture plume was evident
extending from West Texas and the Big Bend into South Central Texas.
Precipitable water value is currently estimated to be around 1.9 to
2.3" across the CWA, with higher values pooled along the Rio Grande
and well above the CFSR 90th percentile.

Radar imagery is indicating an increase in convection across the
Winter Garden and Rio Grande regions early this morning, similar to
where CAM guidance suggested re-development would take place. Higher
PoPs through the morning hours will be located across the Rio
Grande, southern Edwards Plateau, and western Hill Country. 00Z HREF
24 hr QPF probability-matched mean indicates the potential for some
pockets of 1-3" of rainfall across the region, which could occur
relatively quickly. Many areas of the western CWA that experienced
heavy rainfall yesterday have seen 1-hr and 3-hr flash flood
guidance (FFG) drop considerably, and any additional heavy rainfall
today could lead to flooding in spots. We have issued a Flood Watch
for this region. While PoPs and the likelihood of heavy rainfall is
less as you get east into Kerr and Bandera counties, out of an
abundance of caution we have included these two counties in the watch
given how low the FFG is after the rainfall yesterday. Farther east,
convective coverage is expected to be isolated through the morning
and widely scattered this afternoon and evening.

Tonight the low opens into a broad trough axis from northwest Mexico
into West Texas. Most of the better forcing overnight will reside
across Mexico, Big Bend, Trans Pecos, and into Val Verde County,
where the threat of locally heavy rainfall could continue. We will
keep the higher PoPs overnight out across Val Verde County. The
Flash Flood Watch has been run through Thursday morning, however the
tonight period may likely be adjusted to just include Val Verde.

On Thursday the better focus for more numerous showers and storms
will be north of the region, closer to the aforementioned trough
axis across Mexico and West Texas linking into a trough across North
and Northeast Texas. Isolated to widely scattered showers and storms
are forecast Thursday afternoon across South Central Texas. Outflow
boundaries originating from North Central and Northeast Texas may
serve as the better focus for coverage of showers and storms late
Thursday afternoon and early evening across the northeast CWA.

&&

.LONG TERM...
(Thursday night through Tuesday)
Issued at 304 AM CDT Wed Aug 31 2022

An active weather pattern is expected to continue through the long
term period, favoring continued chances for heavy rainfall and
slightly below normal temperatures.

At the beginning of the long term period, the 500 mb level pattern is
expected to be characterized by strong sub-tropical ridging across
the western CONUS with a Bermuda High off the southeastern US coast.
In between, troughing is expected to be found across the Mississippi
River Valley into the southern Plains. Through the weekend and into
next week, this upper level weakness looks to break away from the
mean flow and become an inverted trough that will linger across the
southern Plains into the middle of next week. The persistent,
relative upper level low pressure in combination with continuing
anomalously high PWAT values results in daily chances for at least
scattered showers and storms. Specifics as to the placement and
magnitude of QPF totals through the long term are uncertain due to
mesoscale interactions and the convective nature of storms. However,
slow storm motions and training storms are expected at times, and in
combination with wet antecedent conditions this could lead to
isolated instances of flash flooding through at least the weekend.
This is reflected in WPC's EROs for days 3-5, with a marginal risk
across all of south central TX on Friday and Day 4 and 5 slight risks
across southern and eastern portions of the CWA for this weekend.

As mentioned above, temperatures (mainly the highs) are expected to
be a few degrees below average each day through the long term due to
the increased cloud cover and moisture.

&&

.AVIATION...
(12Z TAFS)
Issued at 623 AM CDT Wed Aug 31 2022

A mix of IFR and MVFR ceilings prevail near and west of the I-35
corridor. These ceilings will hold through the morning, then become
VFR 17Z-19Z. Numerous SHRA and scattered TSRA will continue through
the morning hours across western areas, closer to the Rio Grande,
impacting DRT. Activity out west is expected to decrease to more
isolated in coverage in the afternoon. Elsewhere, isolated to widely
scattered SHRA and TSRA activity is possible, especially in the
afternoon and evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              90  75  91  74 /  40  40  50  50
Austin Bergstrom Intl Airport  91  75  92  74 /  40  40  50  40
New Braunfels Muni Airport     91  75  93  74 /  40  30  40  40
Burnet Muni Airport            88  73  88  72 /  50  40  60  50
Del Rio Intl Airport           84  74  89  74 /  90  70  40  30
Georgetown Muni Airport        89  75  91  73 /  50  30  60  50
Hondo Muni Airport             89  75  92  74 /  40  30  30  30
San Marcos Muni Airport        92  74  93  73 /  40  30  40  40
La Grange - Fayette Regional   92  75  93  74 /  30  30  50  30
San Antonio Intl Airport       90  75  92  75 /  40  30  40  40
Stinson Muni Airport           91  75  94  75 /  40  30  30  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Thursday morning for Bandera-Dimmit-Edwards-
Kerr-Kinney-Maverick-Real-Uvalde-Val Verde-Zavala.

&&

Short-Term...76
Long-Term...Gale
Aviation...76
Hazardous weather outlook, Aug 31, 3:45 AM CDT, 5 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
345 AM CDT Wed Aug 31 2022

TXZ171>173-183>194-202>209-217>225-228-011000-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
345 AM CDT Wed Aug 31 2022

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Scattered to numerous showers and thunderstorms are expected
today across portions of the Rio Grande, southern Edwards
Plateau, and western Hill Country. Scattered showers and storms
could continue into tonight along the Rio Grande. Quick, heavy
rainfall, with isolated totals of 1-3 inches, could lead to flash
flooding across this region and a Flash Flood Watch is in effect
through early Thursday morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered showers and thunderstorms will be possible Thursday
through Tuesday. A few spots could see heavy rain totals over two
inches, leading to isolated flooding potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 7:59 PM CDTAreal Flood AdvisoryEWXMedina, Uvalde2 hr
Aug 30, 8:37 PM CDTAreal Flood AdvisoryEWXBandera, Kerr, Real83 min
Aug 31, 2:05 AM CDTFlood WatchEWXBandera, Dimmit, Edwards, Kerr, Kinney, Maverick and 4 more20 hr
Aug 31, 4:24 AM CDTAreal Flood AdvisoryEWXDimmit, Maverick3 hr
Aug 31, 4:52 AM CDTAreal Flood AdvisoryEWXDimmit, Maverick, Zavala3 hr
Aug 31, 5:27 AM CDTAreal Flood AdvisoryEWXMaverick3 hr
Aug 31, 6:08 AM CDTAreal Flood AdvisoryEWXBandera, Real3 hr
Aug 31, 6:36 AM CDTFlash Flood Warning Considerable damage threatEWXBandera, Real4 hr
Aug 31, 7:55 AM CDTAreal Flood AdvisoryEWXUvalde3 hr
Aug 31, 7:58 AM CDTAreal Flood AdvisoryEWXVal Verde3 hr
Aug 31, 8:39 AM CDTAreal Flood AdvisoryEWXReal3 hr
Aug 31, 9:33 AM CDTFlash Flood Warning Considerable damage threatEWXVal Verde3 hr
Aug 31, 9:51 AM CDTRiver Flood WarningEWXVal Verde10 hr
Aug 31, 10:57 AM CDTRiver Flood WarningEWXVal Verde9 hr
Aug 31, 6:11 PM CDTAreal Flood AdvisoryEWXEdwards, Real3 hr
Aug 31, 6:35 PM CDTAreal Flood AdvisoryEWXBandera115 min
Aug 31, 6:43 PM CDTSpecial Weather StatementEWXComal47 min

Nearby

Flash Flood Warnings in Texas, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.